Winter Storm, Parmer
- When
- December 25, 12:00 AM CST to 11:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
After a rare White Christmas for much of the South Plains the year prior, Christmas of 2012 saw portions of the South Plains blanketed by a swath of mostly light snow; however, a narrow corridor of heavy snow between 4 and 6 inches took aim from Littlefield northwest to Friona. During the overnight hours of Christmas Eve and early Christmas Day, a strong upper trough moved across New Mexico and…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After a rare White Christmas for much of the South Plains the year prior, Christmas of 2012 saw portions of the South Plains blanketed by a swath of mostly light snow; however, a narrow corridor of heavy snow between 4 and 6 inches took aim from Littlefield northwest to Friona. During the overnight hours of Christmas Eve and early Christmas Day, a strong upper trough moved across New Mexico and into West Texas by Christmas morning. At the surface, an intensifying low pressure system developed across eastern New Mexico and pushed into Central Texas during the morning hours. This brought a strong cold front through the extreme southern Texas panhandle, South Plains, and Rolling Plains by mid-to-late morning on Christmas Day. Ahead of the front, a light to moderate band of snow impacted much of the extreme southern panhandle, South Plains and Rolling Plains. The snow began diminishing in coverage and intensity by late morning and resulted in a broad snow cover roughly centered along U.S. Highway 84 from Farwell southeast to Post. Within this snow field, a very narrow band of moderate to heavy snow deposited 3 to 6 inches from Parmer County southeast to southern Lubbock County. This welcome snow did lead to a few dozen minor traffic accidents throughout the South Plains region, most of which were focused along Highways 60 and 214 in Parmer County where some of the heaviest snow fell. Reports of injuries, if any, were not available.
Snow totals included: 6 inches at Friona (Parmer County) and Littlefield (Lamb County), 5 inches in Muleshoe (Bailey County), 3.5 inches at Slaton (Lubbock County), 2 inches at Woodrow 3WNW (Lubbock County) and Ropesville 6NNW (Hockley County), 1.5 inches at New Home (Lynn County), and 1 inch at Dimmitt (Castro County), Lubbock 7SW (Lubbock County), Shallowater (Lubbock County), Ropesville 6NNW (Hockley County), Tahoka (Lynn County), and also at Paducah 15S (Cottle County). Remaining counties throughout in the NWS Lubbock forecast area generally measured a trace to a few tenths of an inch of snow. At the Lubbock Airport, just 0.1 of snow was measured, failing to qualify for an official White Christmas unlike the year prior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 24, 10:17 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1017 PM CST MON DEC 24 2012 .UPDATE... THE AFD YOU HAVE WAITED FOR IS READY BEFORE THE STORM ALTHOUGH THE FORM IS WEIRD AND LANGUAGE NOT THE NORM. THE STORM THAT IS ARRIVING IS BECOMING MORE CLEAR... A FEW SCENARIOS ARE POSSIBLE WITH THE EVENT DRAWING NEAR. WATER VAPOR SATELLITE SHOWS THE STORM STILL COMING OUR WAY... SOUTHEAST OF THE FOUR CORNERS IT SPINS TO ARRIVE CHRISTMAS DAY. THE RAP AND NAM ARE BREAKING OUT SNOW ACROSS THE NORTHWEST AS EARLY AS 08 TO 10Z WHICH IS WHAT THEY HAVE GUESSED. 285K ISENTROPIC LIFT AND MOISTURE INCREASE BY LATE MORNING... THE RAP AND NAM SHOW SNOW AMOUNTS THAT MAY WARRANT A WARNING. MOST FAVORED AREA ARE ACROSS NORTHERN COUNTIES INTO THE PLAINS... SNOW BANDING IS HINTED AS THE MODELS LOOSE THE REINS. TEMPERATURE PROFILES ARE STILL EXPECTED TO FALL BELOW FREEZING WHICH CONCERNS OF A MIX OF RAIN AND SNOW STILL ARE EASING. THE DEPTH OF COLD AIR INCREASES RAPIDLY AFTER SUNRISE... STRONG NORTH WINDS COMBINED WITH SNOW COULD BE BLINDING WE ADVISE. THE BANDS EASE EARLY MORNING AND MORE SNOW LOOKS TO FORM... ISENTROPIC LIFT KICKS IN NEAR CHILDRESS AND EAST OF THE STORM. THE AMOUNTS BECOME TRICKY AND THERE IS QUITE A RANGE AS THE LIFT STARTS TO WEAKEN AND MOISTURE LEVELS START TO CHANGE. WITH SNOW STARTING OUT WEST AND RAPIDLY MOVING TO THE EAST... THE LOCATION/RATE OF THE SNOW WILL BE IMPORTANT TO SAY THE LEAST. IF THE MOST OPTIMISTIC MODELS TURN OUT TO BE CORRECT... SOME LOCATIONS MAY SEE 4 TO 6 INCHES WHICH WE CANNOT NEGLECT. WILL HOLD OFF WITH UPGRADING THE ADVISORY TO A WARNING BUT IT MAY BE REQUIRED WHICH MAY HAPPEN EARLY TUESDAY MORNING. AS IT STANDS RIGHT NOW THE HUB CITY MAY TURN WHITE WITH ONE OF THE BANDS APPROACHING CHANCES ARE BETTER THAN SLIGHT. TRAVEL REMAINS HIGHLY DISCOURAGED IF YOU WANT TO GO NORTH... ONCE THE SNOW STARTS TO FALL AND THE WIND BLOWS THENCEFORTH. WE WILL HOLD OUR BREATHS AS WE FINALLY HEAD OUT THE DOOR... AND ANOTHER SHIFT WILL ARRIVE OUT HERE ON THE OPERATIONS FLOOR. THE POTENTIAL IS THERE FOR THIS STORM TO CHANGE IT/S MIND... IF THINGS DRASTICALLY CHANGE THEN THE FORECAST IS IN A BIND. HOWEVER OUR CONFIDENCE IS INCREASING THAT THE SNOW WILL SOON FALL WATCHING...OBSERVING...AND FORECAST IN CASE OF A CURVE BALL. STAY TUNED TO YOUR FAVORITE SOURCES OF WEATHER INFORMATION... THE SITUATION IS FLUID...CHANGING...AND ALWAYS IN TRANSLATION. THIS FORECAST SHIFT WILL LEAVE IN A BIT LESS THAN TWO HOURS HOPING TO WAKE UP TO SEE VERIFICATION IN THE FORM OF SNOW SHOWERS. FROM THIS FORECASTER TO YOU WHO TRUST US FOR YOUR FORECAST... I HOPE THIS AFD HELPS YOU AND INFORMS YOU...WITHOUT BEING AGHAST. MY PURPOSE IS SOLELY TO SHOW YOU WE CARE AND TO BE METEOROLGICALLY SOUND AND DO IT WITH FLAIR. TOMORROW SOON WILL ARRIVE AND IT COULD POSSIBLY BE WHITE SO MERRY CHRISTMAS TO YALL AND TO ALL A GOOD NIGHT! JORDAN/WFO LUBBOCK && .PREV DISCUSSION... /ISSUED 543 PM CST MON DEC 24 2012/ AVIATION... CURRENT VFR CONDITIONS WILL GRADUALLY DECREASE INTO MVFR RANGE TOMORROW MORNING AS A STRONG COLD FRONT PUSHES INTO THE REGION. AT THE SAME TIME...A STORM SYSTEM WILL MOVE OVER THE REGION RESULTING IN WINTER PRECIPITATION. FOR KCDS...MAIN IMPACT WILL BE LOW VISIBILITIES IN BLOWING SNOW THAT WILL LAST MUCH OF THE MORNING THROUGH AFTERNOON HOURS. VISIBILITIES WILL DROP INTO MVFR TO IFR RANGE WITH CEILINGS IN THE MVFR RANGE. FRONT WILL ARRIVE BEFORE SUNRISE/11Z AND INCREASE WIND SPEEDS FROM THE NORTH AT 25 TO 35 KNOTS AND GUSTS APPROACHING 40 KNOTS. STORM SYSTEM WILL HAVE PUSHED EAST BY MID-DAY BUT PRECIPITATION WILL SLOWLY END AFTER IT PASSES. CONDITIONS WILL RETURN BACK TO MVFR TO VFR RANGE AROUND SUNSET. FOR KLBB...HEAVIEST SNOW IS EXPECTED TO REMAIN NORTH OF THE REGION HOWEVER BRIEF PERIODS OF SNOW WILL BE POSSIBLE. CONFIDENCE IS LOW AT THIS TIME AND WILL NOT INCLUDE IN THE TAF AT THIS TIME. STRONG COLD FRONT WILL ARRIVE AROUND 11Z AND INCREASE THE WIND SPEED ALSO TO THE 20 TO 30 KNOT RANGE WITH GUSTS APPROACHING 40 KNOTS. DRY CONDITIONS AND STRONG WINDS WILL RESULT IN PERIODS OF BLOWING DUST THAT WILL REDUCE VISIBILITY SOMEWHAT...HOWEVER IT SHOULD REMAIN IN THE VFR RANGE. CONDITIONS WILL IMPROVE LATE IN THE DAY AS WIND SPEEDS DECREASE. JORDAN PREV DISCUSSION... /ISSUED 310 PM CST MON DEC 24 2012/ SHORT TERM... HIGH IMPACT WINTER STORM WILL DEVELOP ACROSS THE PANHANDLE OVERNIGHT AND MOVE EAST-SOUTHEAST INTO OK ON CHRISTMAS DAY. 12Z AND 18Z MODEL RUNS CONTINUE FAIRLY GOOD CONTINUITY WITH THE MID-LEVEL TROUGH DIGGING ACROSS UT THIS AFTERNOON CLOSING OFF AND DEEPENING NORTH OF LUB BY 12Z TUE. THE SYSTEM THEN EJECTS ALONG OR SOUTH OF THE RED RIVER CHRISTMAS DAY. THE FAST MOVEMENT OF THE SYSTEM SHOULD LIMIT THE OVERALL AFFECTS OF ACCUMULATING PRECIP YET THERE IS STILL ENOUGH LIFT AND INITIAL MOISTURE TRANSPORT INTO THE DEEPENING SYSTEM TO CAUSE SOME CONCERN. EXPECT PRECIP TO BREAK OUT NEAR THE NM STATE LINE AFTER MIDNIGHT AS JET ENERGY DIVES TOWARD THE BASE OF THE TROUGH. THE PRECIP SHIELD SHOULD BROADEN AND MOVE EAST ACROSS THE NORTHERN SOUTH PLAINS AND PANHANDLE THROUGH THE MORNING TUE. THE TRACK OF THE UPPER LOW WOULD PLACE THE FAVORED LOCATION FOR THE HEAVIEST PRECIP NORTH OF A LINE FROM HEREFORD TO CHILDRESS BUT WITH THE TENDENCY FOR A FEW MODELS TO CONTINUE TO DIG THE SYSTEM FURTHER SOUTH HAVE BROADENED THE AREA OF ON INCH OR GREATER SNOW TO INCLUDE THE FAR NORTHERN SOUTH PLAINS. WHILE THE WESTERN PORTION OF THE WINTER WEATHER ADVISORY AREA MAY SEE LIMITED SNOW TOTALS...STRONG NORTH WINDS IN THE WAKE OF THE CANADIAN FRONT WILL CREATE AREAS OF BLOWING SNOW WITH NEAR WHITE-OUT CONDITIONS EXPECTED FOR THE MAJOR ROADS HEADING INTO THE PANHANDLE. THE NAM IS FORECASTING 3HR PRESSURE RISES NEAR 10MB ACROSS EASTERN NM BY 12 TUE SO WIND SPEEDS ARE EXPECTED TO BE ON THE UPPER END OF THE RANGE PERHAPS PUSHING ADVISORY LEVEL AT TIMES IN THE EARLY AFTERNOON. THE TRANSITION OF PRECIPITATION FROM RAIN TO SNOW SHOULD BE VERY QUICK GIVEN THE STRONG DYNAMICAL COOLING AND WET-BULBING FROM A RELATIVE DRY LOW LEVEL AIRMASS. STILL SIGNIFICANT WARM ADVECTION IN THE LOW LEVELS WILL BE ONGOING AHEAD OF THE SYSTEM AND THERE WILL BE A WARM NOSE TO OVERCOME. WOULD NOT BE SURPRISED TO SEE SOME SLEET OR RAIN SHOWERS AHEAD OF THE MAIN PRECIP IN THE ROLLING PLAINS VERY EARLY IN THE DAY. AS A RESULT HAVE LEFT A BRIEF WINDOW OF RA/SN OR PL/SN AHEAD OF THE UPPER LOW AS IT TRACKS EAST BETWEEN 12Z AND 15Z TUE. PRECIP WILL TRANSITION TO ALL SNOW THEN COME TO AN END RATHER QUICKLY TUE AFTERNOON FROM I-27 EASTWARD BUT ANY REMAINING MESOSCALE SNOW BANDS ON BACK SIDE OF SYSTEM WILL CONTINUE TO CREATE AREAS OF VERY LOW VISIBILITY. WE HAVE EXTENDED THE WINTER WEATHER ADVISORY THROUGH 00Z TO ACCOUNT FOR ANY SLOWER MOVEMENT. A VERY LOW DIURNAL TEMPERATURE RANGE IS EXPECTED CHRISTMAS DAY WITH SOME LOCATIONS POSSIBLY REMAINING IN THE TEENS FAR NORTHWEST WITH STEADY OR DROPPING TEMPERATURES ELSEWHERE. WIND CHILL VALUES COULD BE NEAR OR SLIGHTLY BELOW ZERO IN A FEW LOCATIONS EARLY IN THE MORNING. LONG TERM... UPPER LOW PRODUCING A WIDE RANGE OF INCLEMENT WEATHER ACROSS THE SOUTHERN CONUS ON CHRISTMAS DAY PROGGED TO BE ALL THE WAY TO THE ARKLATEX BY 26/00Z. THIS WILL RESULT IN RAPIDLY IMPROVING CONDITIONS ACROSS THE FORECAST AREA THROUGH THE EARLY CHRISTMAS EVENING HOURS. ANY LINGERING SNOWFALL OVER THE SOUTHEAST PANHANDLE OR NORTHERN ROLLING PLAINS WILL END WHILE CLOUDS AND WINDS WILL ALSO BE ON THE DECREASE AS A SURFACE PRESSURE RIDGE SETTLES SOUTH ACROSS WEST TEXAS. THIS WILL LEAD TO A VERY COLD NIGHT ACROSS THE REGION WITH WEDNESDAY MORNING LOWS FALLING INTO THE 5 TO 15 DEGREE RANGE ACROSS ALL OF THE FORECAST AREA PER MOS GUIDANCE. GFS/ECMWF DETERMINISTIC RUNS INDICATE A CONTINUATION OF THE PROGRESSIVE PATTERN THROUGH THE 7 DAY PERIOD. HIGHLIGHTS WILL BE ANOTHER UPPER LOW TRANSLATING ACROSS THE MIDWEST BY THE END OF THE WEEK AND ANOTHER RATHER POTENT LOOKING CLOSED LOW SOMEWHERE ACROSS THE SW CONUS BY EARLY NEXT WEEK. THE MID WEEK SYSTEM WILL PASS MAINLY NORTH OF THE FORECAST AREA AND PROBABLY ONLY RESULT IN A TIGHTENING OF LOWER HEIGHT GRADIENTS TO RESULT IN BREEZY CONDITIONS ACROSS THE EXTREME SOUTHERN PANHANDLE ON THURSDAY. TEMPERATURES WILL MODERATE SOME BY THURSDAY WITH SURFACE WINDS BACK AROUND TO THE SOUTH AND WEST BUT ANOTHER COLD FRONT SHOULD KNOCK OFF AROUND 10 DEGREES OR SO FOR FRIDAY. SHORT WAVE RIDGING WILL THEN ENSUE FOR THE UPCOMING WEEKEND WITH TEMPERATURES WARMING ONCE AGAIN. SHOULD REMAIN DRY THROUGH THE LONG TERM PERIOD. THE LATTER UPPER LOW SHOWN BY BOTH GFS/ECMWF WOULD BE INTERESTING SHOULD ANY SEMBLANCE OF IT ACTUALLY PAN OUT. BOTH MODELS CLOSE OFF A LOW AND ADVECT IT TOWARD WEST TEXAS AROUND OR SHORTLY AFTER NEW YEARS DAY AND BOTH LOOK VERY WET FOR A LARGE PART OF THE SOUTHWEST US. OF COURSE...WE WILL ONLY BE MONITORING THE MODEL SOLUTIONS FOR NOW TO SEE IF THIS TREND CONTINUES AND WHAT...IF ANY...IMPACTS THIS LOW MAY EVENTUALLY HOLD FOR THE FORECAST AREA. JW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 17 20 7 39 18 / 70 80 10 0 0 TULIA 20 22 8 36 16 / 60 80 10 0 0 PLAINVIEW 21 24 8 38 18 / 50 80 10 0 0 LEVELLAND 27 29 13 39 18 / 40 20 0 0 0 LUBBOCK 24 28 10 39 19 / 30 30 10 0 0 DENVER CITY 35 35 15 41 19 / 10 10 0 0 0 BROWNFIELD 30 32 13 40 19 / 10 10 0 0 0 CHILDRESS 28 28 10 28 16 / 30 80 10 0 0 SPUR 27 29 12 37 19 / 10 30 10 0 0 ASPERMONT 30 30 13 35 19 / 10 40 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ021>032. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 225 PM CST MON DEC 24 2012 TXZ021>044-252030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 225 PM CST MON DEC 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF SNOW WILL DEVELOP ACROSS THE PANHANDLE LATE TONIGHT. LIGHT ACCUMULATIONS OF SNOW MAY BEGIN BEFORE SUNRISE CHRISTMAS DAY CREATING HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW AND BLOWING SNOW WILL IMPACT THE TEXAS PANHANDLE...NORTHERN SOUTH PLAINS AND ROLLING PLAINS CHRISTMAS DAY. THE COMBINATION OF LIGHT TO MODERATE SNOW AND NORTH WINDS 20 TO 25 MPH WILL CREATE PERIODS OF WHITE-OUT CONDITIONS AND VERY DANGEROUS TRAVEL THROUGH THE DAY. SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE WITH BLOWING AND DRIFTING SNOW IMPACTING AREA ROADWAYS. IN ADDITION TO THE SNOW...VERY COLD TEMPERATURES WITH WIND CHILL VALUES NEAR ZERO WILL BE POSSIBLE CHRISTMAS MORNING AND AGAIN WEDNESDAY MORNING ACROSS MUCH OF THE SOUTH PLAINS AND SOUTHERN PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK LATE TONIGHT AND CHRISTMAS DAY.
The national radar mosaic for the moment the first event began.
9 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418635, 418638, 418647, 418637, 418644, 418640, 418643, 418639, 418646, 418641, 418642, 418648.